Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 22, 2017, 7:02 PM CDT for 4 counties in Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 7:02 PM CDT (00:02 UTC)
- Expired
- May 22, 2017, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 24 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:41 PM CDT | TSTM WND GST 60 | 10 Wnw Winona, KS | STRONG WINDS ESTIMATED TO BE AT LEAST 60 MPH. STARTED APPROXIMATELY 10 MIN AGO OR 631 PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WUUS53 KGLD 230002
SVRGLD
KSC109-181-193-199-230045-
/O.NEW.KGLD.SV.W.0059.170523T0002Z-170523T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
602 PM MDT MON MAY 22 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Wallace County in west central Kansas...
Western Thomas County in northwestern Kansas...
Northwestern Logan County in west central Kansas...
Southeastern Sherman County in northwestern Kansas...
* Until 645 PM MDT/745 PM CDT/
* At 602 PM MDT/702 PM CDT/, severe thunderstorms were located along
a line extending from 13 miles south of Bird City to 7 miles south
of Ruleton, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Colby, Goodland, Sharon Springs, Brewster, Levant, Wallace and
Edson.
This includes Interstate 70 in Kansas between mile markers 14 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3878 10166 3914 10203 3957 10151 3957 10122
3945 10089
TIME...MOT...LOC 0002Z 311DEG 40KT 3957 10145 3923 10185
HAIL...<.75IN
WIND...60MPH
$$
0241 follow-up statement
037
WWUS53 KGLD 230043
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
643 PM MDT MON MAY 22 2017
KSC109-181-193-199-230053-
/O.EXP.KGLD.SV.W.0059.000000T0000Z-170523T0045Z/
Wallace KS-Thomas KS-Logan KS-Sherman KS-
643 PM MDT MON MAY 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALLACE...WESTERN
THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES WILL
EXPIRE AT 645 PM MDT/745 PM CDT/...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3878 10166 3914 10203 3957 10151 3957 10122
3945 10089
TIME...MOT...LOC 0043Z 311DEG 40KT 3930 10105 3896 10145
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:27 PM CDT, 35 minutes earlier.
Area forecast discussion, May 22, 6:27 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Goodland KS 527 PM MDT Mon May 22 2017 .SHORT TERM...(This evening through Tuesday) Issued at 134 PM MDT Mon May 22 2017 Across the Tri State region this afternoon...after seeing morning showers...especially along and south of Interstate 70 the area is seeing a psunny/msunny mix. Added sunshine over the area allowing for numerous cumulus to develop. Temperatures are currently ranging mainly in the 60s with a few locales already in the 70F range. Winds are gusting at times under a WNW surface flow. With the CWA now north of morning clouds/precip...the area now will see increasing clouds from the north as the afternoon progresses. A cold front/upper level trough near the northern Nebraska border...will push southward thru the afternoon hours on into this evening. Enough instability across the area will trigger convection. Loss of diurnal heating by then will diminish chances for storms...and eventually only showers will ensue late. Current models runs will shift bulk of precip east of the CWA by 06z Tuesday...allowing for clearing/lower pops slowly towards Tuesday morning. Do expect lingering cloud cover for the morning hours Tuesday...so have kept in slight chance for -rw before going psunny/msunny. Gradient behind this exiting system will be tight...so do expect steady/gusty wnw wind near 30 mph to replace lack of precip. For temps...no strong CAA present overnight so area will see slightly below normal lows in the lower to mid 40s. Highs Tuesday will range in the lower to mid 60s...with temps depending on extent of expected cloud cover thru the day. .LONG TERM...(Tuesday night through Monday) Issued at 134 PM MDT Mon May 22 2017 By Tuesday night...system finally exits well east of the region...allowing for strong H5 ridging to push east out into the Plains region thru Wednesday night. This 36-hour time span will bring dry conditions to the entire area. Dry conditions are short lived as by Thursday and on into the upcoming holiday weekend...a series of shortwaves will work east off the Rockies and thru the Plains region. Model guidance will give the area a chance for rw/trw during this time. strongest system appears to traverse the region during the latter portion of the weekend into next week. For temps...although some WAA will be present during the daytime hours...highs will vary greatly during the next week.Tthe area will be looking at highs in the 60s and 70s. Some locales near 80F on thursday near southern zones. This area will see chance for precip last on that day. Overnight lows will range in the 40s mainly with eastern zones warmest. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 527 PM MDT Mon May 22 2017 Cold front moving through the region this evening will bring scattered showers and a few isolated thunderstorms. Surface winds will briefly increase with frontal passage, helped along by the convection. Some brief gusts to 40kts will be possible through about mid evening before diminishing for the night. Showers and storms should be ending at about the same time. For Tuesday, expecting those gusty north winds to return by mid morning and persist through the day, but otherwise VFR. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JN AVIATION...024
Hazardous weather outlook, May 22, 3:07 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 207 PM MDT Mon May 22 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 207 PM MDT Mon May 22 2017 /307 PM CDT Mon May 22 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong thunderstorms are possible across the area this afternoon and evening as a cold front moves through the region from the northwest. Wind and hail will be the main threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 22, 6:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 4 SSW BURLINGTON 39.25N 102.30W
05/22/2017 M59 MPH KIT CARSON CO ASOS
&&
DRLocal storm report, May 22, 6:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST 4 SSW BURLINGTON 39.25N 102.30W
05/22/2017 M59.00 MPH KIT CARSON CO ASOS
&&
DRLocal storm report, May 22, 7:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST GOODLAND 39.35N 101.71W
05/22/2017 M62 MPH SHERMAN KS ASOS
&&
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:34 PM CDT | Special Weather Statement | GLD | Logan | 26 min |
| May 22, 8:00 PM CDT | Special Weather Statement | GLD | Gove, Wichita | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.